NEW YORK (WWTI) — Pfizer is voluntarily recalling five lots of Accupril tablets that were distributed across the United States.

According to the United States Food and Drug Administration, the recall was issued due to the presence of nitrosamine, Nnitroso-quinapril. Recent testing discovered that the amount of nitrosamines were above the Acceptable Daily Intake level.

The FDA explained that Nitrosamines are common in water and foods, including cured and grilled meats, dairy products, and vegetables. Although everyone is exposed to some level of nitrosamines, impurities may increase the risk of cancer if people are exposed to them above acceptable levels over long periods of time.

Accupril is used to treat hypertension which means to lower blood pressure. It can also be used to manage heart failure as adjunctive therapy when added to conventional therapy including diuretics or digitalis.

Although long-term ingestion of Nnitroso-quinapril may be associated with potential increased cancer risk in humans, there is no immediate risk to patients taking the medication. Patients currently taking the products are encouraged to consult with their doctor or health care provider about alternative treatment options for them.

The recalled product lots were distributed nationwide to wholesalers and distributors in the United States and Puerto Rico from December 2019 to April 2022. The full description of the recalled lots is listed below.

NDCLot NumberExpiration DateStrengthConfiguration/Count
0071-0530-23DR96392023 MAR 3110 mg1 x 90 count bottle
0071-0532-23DX86822023 MAR 3120 mg1 x 90 count bottle
0071-0532-23DG11882022 MAY 3120 mg1 x 90 count bottle
0071-0535-23DX60312023 MAR 3140 mg1 x 90 count bottle
0071-0535-23CK62602022 MAY 3140 mg1 x 90 count bottle

The FDA has requested that wholesalers and distributors stop distribution and quarantine the product immediately. Those who received the affected products should contact Sedgwick at 888-345-0481 for instructions on how to return their product and how to receive reimbursement.